MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Model Number 9600LDS26A
Medical Device Problem Codes Burst Container or Vessel (1074); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/07/2022
Type of Reportable Event Malfunction
Event or Problem Description
Delivery system balloon rupture during a pulmonic valve in valve procedure.As reported by an edwards clinician specialist, during a compassionate pulmonic valve in valve procedure, a 26mm sapien 3 valve was deployed in a pre-existing surgical valve in the main pulmonary artery.During valve deployment, as the last ml was being added to the commander delivery system, the balloon ruptured.The balloon separated.The wire, nose cone, and ruptured balloon were snared and successfully pulled into the sheath.The devices were removed from the patient.The valve was fully deployed and remains implanted in the patient.At the time of the report, the patient was in stable condition.
 
Additional Manufacturer Narrative
Edwards lifesciences continues to investigate the reported event and a supplemental report will be submitted in accordance with 21 cfr 803.56 when additional information becomes available.
 
Additional Manufacturer Narrative
The commander delivery system was not returned to edwards lifesciences for evaluation.Without the device, visual inspection, functional testing and dimensional analysis could not be performed.Case imagery provided for review indicated the inflation balloon had ruptured and the distal tip was separated.A device history record (dhr) review of the work orders above did not reveal any manufacturing non-conformance issues that would have contributed to the complaint event.Lot history review reveal additional similar complaints related to the appropriate codes.Per the instructions for use (ifu) and training manuals, if a balloon burst occurs, attempt to visualize location of tear either in tee or via angio through the pigtail or catheter/delivery system.When removing, ensure the catheter/delivery system and wire are coaxial with the sheath tip.Watch under fluoro with every movement.Be patient and pull gently especially near tear and balloon shoulder transitions.Do not force if resistance is met near or at the sheath tip.Force could result in additional tearing of the balloon material and the balloon material or tip coming off.If getting resistance, going in with a snare and compressing the distal end of the torn balloon to prevent it from 'umbrella-ing" at the tip of the sheath could help.Understanding where the tear is may help in this case.If successful in pulling the entire balloon into the tip of the sheath, withdraw the catheter/delivery system and sheath as a single unit completely from the arteriotomy while maintaining guidewire position.Do not attempt to pull just the catheter/delivery system through the sheath.If you are not able to pull the entire balloon into the sheath, do not attempt to remove the exposed balloon through the vasculature.Risk of major complication is too high.Convert to surgery immediately.It should be surgically removed.Surgeon should be in a position to be able to evaluate the situation before a real bleeding emergency occurs.No ifu/training manual deficiencies were found.During manufacturing of the delivery system, the delivery system and components were inspected several times throughout the manufacturing process.In addition, product verification testing was performed on a sampling basis and all testing met specifications.These inspections performed during manufacturing process and testing performed during product verification support that it is unlikely that a manufacturing non-conformance contributed to the reported event.The complaints for balloon burst and distal tip damaged were confirmed based on the evaluation of the provided imagery.As the device was not returned for evaluation, engineering was unable to perform any visual, functional, or dimensional analysis.Therefore, a manufacturing non-conformance could not be determined.A review of the device history record, lot history, and complaint history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint.A review of ifu/training materials revealed no deficiencies.The complaint description states, 'the last ml was being added to the commander delivery system the balloon ruptured.' it is possible the balloon may have interacted with the pre-existing valve upon inflation, contributing to a balloon bust.While the balloons are sufficiently designed and tested for rated burst pressures well above their inflation pressure, calcified nodules or over-inflation of the balloon can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.In this case, the available information suggests in addition to the procedure itself, patient factors (pre-existing valve) may have contributed to the balloon burst.Procedural factors (excessive device manipulation) likely contributed to the distal tip separation.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted based on a review of medical records.The following sections of this report have been updated: a2 (age at the time of the event), b7 (other relevant medical history, and h10 (provide narrative/data).Upon review medical records, the patient presented with has moderate to severe pulmonary valve regurgitation, pulmonary valve obstruction, and rv dysfunction.A 26mm sapien 3 transcatheter heart valve was successfully implanted in the pulmonary valve and is as noted that the sapien 3 valve was inserted and appropriately deployed within an edward surgical valve.As reported, the last ml of fluid was being pushed into the balloon during valve deployment, the balloon ruptured.Successful retrieval of the distal balloon fragment was confirmed.A snare device was utilized to achieve the retrieval of the balloon fragment.There were no reported patient injuries, and the patient was reported as in a stable condition.The patient's baseline rv pressure was 78% systemic with a 46mmhg gradient across the rvot with moderate angiographic pulmonary insufficiency.Post implantation of the s3 valve and post balloon rupture, the valve and stent appeared to maintain a very stable position.A repeat rhc demonstrated a significantly reduced the rv pressure of 39% systemic with an 11mmhg gradient across the rvot, and no pulmonary insufficiency.Angiography demonstrated the valve housing was positioned well within the surgical pulmonary valve ring.There was good apposition of the stent to the valve ring.A post implant echo revealed the sapien 3 valve in good position, with no valvular or paravalvular leak.There was trivial stenosis with peak velocity of 2.3 m/sec.

Brand Name
EDWARDS COMMANDER DELIVERY SYSTEM
Common Device Name
PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
MDR Report Key14754920
Report Number2015691-2022-06288
Device Sequence Number1349491
Product Code NPV
UDI-Device Identifier00690103193954
UDI-Public(01)00690103193954(17)230922(10)64005369
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/22/2023
Device Model Number9600LDS26A
Device Lot Number64005369
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/07/2022
Supplement Date Received by Manufacturer08/03/2022
03/29/2023
Initial Report FDA Received Date06/21/2022
Supplement Report FDA Received Date08/04/2022
04/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age23 YR
Patient SexFemale